Late Onset Cerebral Nocardiosis in a Sensitized Renal Transplant Recipient Following Alemtuzumab Induction: A Case Report

Transplant Proc. 2021 Dec 30;S0041-1345(21)00883-6. doi: 10.1016/j.transproceed.2021.10.014. Online ahead of print.

Abstract

Background: Balancing immunosuppressive regimen to prevent rejection yet avoiding severe infectious complications remains a key challenge following renal transplantation, especially in patients sensitized after exposure to human leukocyte antigens. We herein report a late onset infection with nocardia in a sensitized renal transplant recipient.

Case presentation: A 65-year-old male patient, who had received kidney transplantation with alemtuzumab induction due to human leukocyte antigen-sensitization 3 years ago, was admitted with headache and dizziness. A cerebral magnetic resonance imaging scan showed a right parieto-occipital brain abscess. Surgical abscess drainage was performed and microbiology analysis detected Nocardia paucivorans in the abscess fluid. Laboratory results showed persistently reduced lymphocyte and T-cell counts 3 years after transplantation. We started intravenous antibiotic therapy with high dose trimethoprim/sulfamethoxazole and imipenem/cilastatin. Furthermore, immunosuppression was adapted with discontinuation of mycophenolate. After 7 weeks of intravenous antibiotic therapy, the patient was switched to an oral antibiotic regimen with amoxicillin/clavulanic acid and minocycline. In the follow-up magnetic resonance imaging scan, cerebral lesions were substantially reduced, initial symptoms completely disappeared, and allograft function remained stable.

Conclusions: Induction therapy with the CD52-antibody alemtuzumab enables transplantation in highly sensitized patients but leads to lymphocyte depletion for several weeks. Our patient presented with prolonged lymphopenia and a significantly reduced T-cell count 3 years after transplantation. To our knowledge, our case is the first to describe a late-onset nocardia infection 3 years after alemtuzumab induction in a renal transplant recipient. It underlines the importance of considering this rare disease in transplant patients, especially after induction therapy with depleting antibodies.

Publication types

  • Case Reports